0
Get Alert
Please Wait... Processing your request... Please Wait.
You must sign in to sign-up for alerts.

Please confirm that your email address is correct, so you can successfully receive this alert.

1
Letter to the Editor   |    
Olanzapine-Induced Obsessive-Compulsive Disorder
JEAN-PIERRE MOTTARD, M.D.; JEAN-FRANÇOIS DE LA SABLONNIÈRE, M.D.
Am J Psychiatry 1999;156:799-800.

To the Editor: Olanzapine is a new atypical antipsychotic drug with antidopaminergic and antiserotonergic properties. Two other atypical neuroleptic agents, clozapine and risperidone, also have antiserotonergic activity and may worsen obsessive-compulsive disorder (OCD) symptoms or precipitate de novo OCD in patients being treated for schizophrenia. Baker et al. (1) published a small placebo-controlled study showing that olanzapine does not significantly affect OCD. However, Morrison et al. (2) reported a case of OCD that worsened after treatment with olanzapine. This patient previously experienced worsening OCD symptoms when treated with both clozapine and risperidone. So far, to our knowledge, no case of olanzapine-induced de novo OCD has been reported. We wish to report two such cases.

Mr. A began treatment for schizophrenia in 1994. He received a dose of risperidone (at 3–6 mg/day) for a year. No symptoms of OCD were noted during this time. However, intensive evaluation revealed that since childhood, Mr. A had periodically felt himself driven to say obscene words. Such episodes were isolated and not a part of OCD or Tourette’s disorder, nor were they exacerbated by risperidone. In 1998, treatment was changed to a dose of olanzapine (at 15 mg/day) because of akathisia and persistent psychotic symptoms. Both disappeared, but 14 days after starting to take olanzapine, he developed a clear OCD, repeating words in his head and spending a tremendous amount of time checking doors. These OCD symptoms disappeared with fluoxetine; therefore, olanzapine treatment could be continued unchanged.

Mr. B, a 27-year-old man, had been treated for schizophrenia since 1994. Risperidone was introduced after an acute episode in 1997 and increased to a dose of 8 mg/day. Five months later he was switched to olanzapine, up to 25 mg/day, because of persistent psychotic symptoms. Mr. B never previously complained of symptoms related to OCD. Within 3 months he demonstrated a clear OCD, isolating himself, washing repeatedly, checking doors and the alarm system, as well as suffering from impulsion phobias. However, he had no recurrence of psychotic symptoms. Once treated with a regimen of clomipramine, at 150 mg/day, Mr. B experienced a remarkable reduction of OCD symptoms.

Clearly, Mr. B developed de novo OCD with the introduction of olanzapine, whereas Mr. A experienced one undisturbing, obsession-like symptom before olanzapine treatment. Olanzapine had no other side effects. We believe that these cases are of particular interest because of the absence of OCD symptoms during risperidone therapy and the appearance of clear OCD when treated with olanzapine. We chose to treat secondary OCD with standard OCD therapy. This was efficacious and allowed us to continue the antipsychotic treatment as previously prescribed. Is it possible, then, given the variability of responses seen among atypical antipsychotic drugs, that a simple change to another atypical neuroleptic drug could result in drug-induced OCD? Considering the continually expanding arsenal of atypical antipsychotic drugs, the answer to this question could be of particular importance with regard to patients with secondary OCD who only partially respond to standard OCD treatment.

Baker RW, Ames D, Umbricht DS, Chengappa KN, Schooler NR: Obsessive-compulsive symptoms in schizophrenia: a comparison of olanzapine and placebo. Psychopharmacol Bull  1996; 32:89–93
[PubMed]
 
Morrison D, Clark D, Goldfarb E, McCoy L: Worsening of obsessive-compulsive symptoms following treatment with olanzapine (letter). Am J Psychiatry  1998; 155:855
 
+

References

Baker RW, Ames D, Umbricht DS, Chengappa KN, Schooler NR: Obsessive-compulsive symptoms in schizophrenia: a comparison of olanzapine and placebo. Psychopharmacol Bull  1996; 32:89–93
[PubMed]
 
Morrison D, Clark D, Goldfarb E, McCoy L: Worsening of obsessive-compulsive symptoms following treatment with olanzapine (letter). Am J Psychiatry  1998; 155:855
 
+
+

CME Activity

There is currently no quiz available for this resource. Please click here to go to the CME page to find another.
Submit a Comments
Please read the other comments before you post yours. Contributors must reveal any conflict of interest.
Comments are moderated and will appear on the site at the discertion of APA editorial staff.

* = Required Field
(if multiple authors, separate names by comma)
Example: John Doe



Web of Science® Times Cited: 35

Related Content
Books
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 29.  >
APA Practice Guidelines > Chapter 0.  >
APA Practice Guidelines > Chapter 0.  >
Textbook of Traumatic Brain Injury, 2nd Edition > Chapter 35.  >
The American Psychiatric Publishing Textbook of Psychopharmacology, 4th Edition > Chapter 30.  >
Topic Collections
Psychiatric News
Read more at Psychiatric News >>
APA Guidelines
PubMed Articles